Flash Flood, Big Stone
- When
- June 13, 4:11 AM CST to 8:15 AM CST
- Where
- Big Stone County, 6.43 mi NW of Ortonville to 3.96 mi SSW of Clinton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.388, -96.540
A broad area of storms and rain inundated parts of western Minnesota. 42 inches of rainfall between June 12th and June 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A broad area of storms and rain inundated parts of western Minnesota. The COOP in Ortonville would record 5.42 inches of rainfall between June 12th and June 13th.
Flooding would impact many small streams and creeks in the area. Big Stone County Sheriff indicated flooding over many roadways including Highways 7 and 75. Residents and homeowners of Meadowbrook Green were cut off when Meadowbrook Creek topped Meadowbrook road and portions of Highway 7 approximately 6 miles north northeast of Ortonville.
The Minnesota River in Ortonville would go above flood stage on June 16th and remain in flood stage through June 19th. The river would crest at 10.23 feet, or 0.23 feet above flood stage.
Big Stone Lake would also rise, from 966.75 feet on June 10th to a peak of 968.85 feet on June 17th, a rise of 2.10 feet which would swamp numerous docks. This represents approximately 8 billion gallons of water added to the lake, not including water that was released through the locks into the Minnesota River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 1:50 AM CST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 250 AM CDT Fri Jun 13 2025 .KEY MESSAGES... - Showers and thunderstorms continue, with highest chances (60-80%) along and east of the Sisseton Hills. Additional accumulations of 0.5 to 1 inch is expected this morning. - Elevated smoke remains over the region with an intermittent return of near surface smoke and visibility reductions through this evening. - There is a marginal risk (1 out of 5) for severe thunderstorms over most of the forecast area Saturday. && .DISCUSSION... Issued at 249 AM CDT Fri Jun 13 2025 As of 2 AM CDT, rainfall totals range from 1 to 4 inches. Showers and sub-severe storms continue to move east and out of the area. Temperatures across the forecast area are in the upper 50s with winds out of the northeast to east at 10 to 15 mph. We start Friday morning with an upper level ridge moving into the region from the west that will strengthen going into Saturday with high pressure centered to our south. Starting Saturday and lasting into Wednesday morning, we have a series of shortwaves move through the ridge all of varying strength. The shortwave on Saturday has the potential to bring severe storms to the area, see the next paragraph for more details. Tuesday afternoon and evening has another shortwave of note. At this time, down at 850mb, a low moves across NE, pulling gulf moisture north and adding it to the moisture already in place. Ensembles generally agree that this low will move north northeast and potentially clip eastern SD and west central MN. Wednesday afternoon, we transition into a more zonal westerly flow pattern aloft and generally stay there for the rest of the period. Down at the surface, high pressure looks to move in for Thursday with much drier air. Ensembles are starting to show a potential low for the end of the work week. Showers and some sub-severe storms are expected to linger into early Friday morning as the lower-level low continues to move east and out of the region. This will be replaced by high pressure and dry conditions during the day. Saturday, SPC has highlighted the area in a marginal risk (1 out of 5) for severe storms. During the day, the main threat will be over western SD, but a LLJ sets up across eastern SD during the overnight hours and some storms could pop up off of that and become severe. As for severe parameters, all of northern SD has at least 30kts of bulk shear but the highest CAPE seems concentrated over southwestern and central SD, depending on the model. Lapse rates over 7 C/km area also limited to western and central SD until later Sunday morning. Storm chances continue through at least Tuesday evening. Sunday and Monday both have afternoon MLCAPE values between 1000 and 2500 J/kg, Sunday's bulk shear values are more marginal, more supportive on Monday and ML lapse rates are forecast to be above 7 C/km and supportive of severe hail. Tuesday, MLCAPE values are not has high and bulk shear is rather marginal. General precipitation chances remain through the end of the period, although they become 25% or less for Thursday and Friday. Due to most days during the period having a southerly component to the wind, and almost continuous WAA, temperatures during the period will be in the upper 70s to mid 80s. This is right around average. There is quite a bit of spread (8-10 degrees) in the NBM at this time, especially on Saturday with the Canadian ensemble trending on the lower side. Winds are not expected to be anything out of the ordinary during the forecast period. Today you may smell some smoke as small amounts reach the surface. This should move out for the most part by this evening. You may notice a slight milkiness to the sky Saturday from a little bit of elevated smoke, but nothing is expected to reach the surface. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1220 AM CDT Fri Jun 13 2025 Terminals KABR,KATY,KPIR,KMBG The frequent rain showers of Thursday will continue to slowly diminish, with little to no additional ran expected at PIR/MBG. However, there will be at least some nearby showers at ABR/ATY through 12Z Friday. The significant low level moisture will help keep some reduction in visibility of at least MVFR category at ATY through the TAF period. MVFR to IFR ceilings are also anticipated through much of the time. PIR has the highest chance of returning to VFR conditions by around 00Z Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...13 AVIATION...13
Hazardous Weather Outlook National Weather Service Aberdeen SD 332 AM CDT Fri Jun 13 2025 SDZ003-009-010-015>019-022-033>037-045-048-051-140845- Corson-Walworth-Edmunds-Dewey-Potter-Faulk-Spink-Clark-Hamlin- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 332 AM CDT Fri Jun 13 2025 /232 AM MDT Fri Jun 13 2025/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk (level 1 out of 5) for severe thunderstorms on Saturday. The main threats will be large hail and damaging wind gusts. Chances for thunderstorms continue through the weekend and into next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ004>008-011-020-021-023-140845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Day- Codington-Grant-Deuel- 332 AM CDT Fri Jun 13 2025 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Heavy rain producing thunderstorms continue to move east this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for thunderstorms continue through the weekend and into next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Aberdeen radar (KABR), 146 km away, was scanning. The volume nearest the first event began at 10:12 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269564, 1262433.